Try it
General Medicine · Endocrinology and diabetes: Nelson syndrome
Sample itemA woman who had bilateral adrenalectomy for Cushing disease three years ago now has progressive darkening of the skin and a bitemporal visual field defect. Her ACTH is very high. What is the mechanism?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Enlargement of the ACTH-secreting pituitary adenoma after loss of cortisol feedback
In Nelson syndrome, the pituitary corticotroph adenoma enlarges after bilateral adrenalectomy removes cortisol feedback. It causes high ACTH, hyperpigmentation and mass effects such as visual field loss. Pituitary surgery or radiotherapy is used.
Option by option
A. Enlargement of the ACTH-secreting pituitary adenoma after loss of cortisol feedback (correct)
Correct. Loss of negative feedback allows the corticotroph tumour to grow and secrete ACTH.
B. Under-replacement of glucocorticoids causing adrenal insufficiency
Under-replacement raises ACTH and pigments the skin, but does not produce a mass causing visual field loss.
C. Ectopic ACTH secretion from a small cell lung carcinoma
Ectopic ACTH syndrome would cause rapid Cushingoid features rather than a pituitary mass after adrenalectomy.
D. Regrowth of residual adrenal tissue secreting cortisol
Residual adrenal tissue would cause persistent hypercortisolism, not skin darkening with high ACTH.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More General Medicine questions
- EndocrinologyA 19-year-old with type 1 diabetes presents with vomiting, deep rapid breathing, fruity…
- ElectrolytesWhich is the earliest ECG change in hyperkalaemia?
- Infectious diseaseWhat is the drug of choice for Pneumocystis jirovecii pneumonia in a patient with advanc…
- NeurologyA chronic alcohol user is brought in confused, with nystagmus and an unsteady gait. What…